Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 36, NWS Newport/Morehead City, NC

July 12, 20244 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 12, 2024, 8:11 PM EDT for 4 counties in North Carolina. It took effect at Jul 13, 2024, 8:00 AM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2024, 8:11 PM EDT (00:11 UTC)
In effect from
Jul 13, 2024, 8:00 AM EDT
Expired
Jul 14, 2024, 4:35 AM EDT
In force
21 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-115 m²/s²
0-3 km storm-relative helicity
-149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WHUS42 KMHX 130011
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
811 PM EDT Fri Jul 12 2024

NCZ195-196-199-204-205-131200-
/O.EXP.KMHX.BH.S.0035.000000T0000Z-240713T0000Z/
/O.NEW.KMHX.BH.S.0036.240713T1200Z-240714T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
811 PM EDT Fri Jul 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Oregon Inlet to Surf City.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions throughout the day.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
2 follow-up statements
982 
WHUS42 KMHX 132359
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
759 PM EDT Sat Jul 13 2024

NCZ195-196-199-204-205-141200-
/O.EXT.KMHX.BH.S.0036.000000T0000Z-240715T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
759 PM EDT Sat Jul 13 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Surf City.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 8 AM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
724 
WHUS42 KMHX 140835
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
435 AM EDT Sun Jul 14 2024

NCZ195-196-199-204-205-140945-
/O.CAN.KMHX.BH.S.0036.000000T0000Z-240715T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
435 AM EDT Sun Jul 14 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

A moderate rip current risk is in effect from Oregon Inlet to Surf
City.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 12, 4:57 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 12, 4:57 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
457 PM EDT Fri Jul 12 2024

.SYNOPSIS...
A cold front will remain stalled across the region through
Saturday with moist southerly flow bringing periods of heavy
rain. The front will dissipate early next week with hot temps
and the potential to heat indices in excess of 105 degrees
returning.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 435 PM Friday...Surface low continues to slowly meander
across the southeastern CONUS late this afternoon with a stalled
frontal boundary still draped along a considerable length of
the I-95 corridor into Maine. The front itself has moved little
if at all since this morning with the heaviest rainfall focused
to its west. Over eastern NC, strong moisture transport off the
Atlantic has sparked isolated to widely scattered showers and
thunderstorms but coverage has not been as robust.

Little change in the overall pattern is expected tonight,
although hi-res guidance does show the frontal axis shifting
slightly eastward spreading the heavier rainfall axis over the
coastal plain. PWATs remain very high (2-2.25"), and if even a
short duration training event sets up narrow corridors of 4-6+"
total rainfall are not out of the question. Given the heavy
rainfall over the past 24 hours, especially over the coastal
plain, the flood watch has been maintained through midnight.

Land-based convective activity will gradually wane as night
progresses, but marine nocturnal activity will increase favoring
the Outer Banks and counties along the Crystal Coast. The same
torrential rainfall threat exists here given the aforementioned
environment. The Outer Banks today has remained largely dry (in
fact satellite and webcams show a healthy amount of sun), so
think this area can better retain moisture and does not need a
watch.

Sultry conditions overnight with the tropical airmass in place
with lows in the mid to upper 70s, except around 80 along the
beach.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 450 PM Fri...Front remains stalled to our west tomorrow
with shower and thunderstorm threat along the coast ongoing
after sunrise. Moisture transport will be much weaker tomorrow
as low-level flow veers more southwesterly than south, and CAMs
are advertising a more typical summertime regime with scattered
convection developing along the front in the afternoon and
weakening around sunset. The airmass itself changes little as
PWATs continue to sit north of 2", so a torrential rainfall risk
continues for yet another day. Clouds and ongoing precipitation
along the coast keep highs here in the mid 80s, while across
the coastal plain upper 80s are likely with breaks of sun.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 330 AM Friday...

Key Messages:
-Rain continues Saturday possibly lingering into Sunday, heavy
 at times with localized flooding possible. Severe threat
 remains relatively low at this time.

-Warm and humid conditions continue. Sunday through Wednesday
 heat indices of 105-110 degrees are possible each day.
 Tuesday expected to be the hottest day. Some relief for the end
 of the week.

Rain chances will continue into Sunday with QPF values expected to
be less that the previous days. That being said, antecedent
conditions will play a key role in determining how much of a flood
threat remains on Saturday. The Bermuda High will shift slightly
eastward allowing eastern areas of the forecast area to be more
likely to receive rain than the western areas that received the bulk
of the rain to this point. This eastward shift will continue on
Sunday and most of the forecast area will be relatively dry with
convection along the immediate coast and offshore. Otherwise a
fairly zonal and stagnant upper patter will allow the seabreeze to
control most of the convective initiation for Sunday.

Beginning early next week extreme heat will become the biggest
threat in the forecast. Expect high temperatures in the low to mid
90s inland with upper 80s to low 90s along the coast. Heat index
values will push or exceed 105 degrees each day in most locations
except the extreme coastal areas. At this point, Tuesday looks like
the hottest day with heat index values approaching 110 degrees which
is excessive heat warning criteria.

A fair amount of uncertainty is introduced into the forecast for
Thursday with regard to a frontal system extending southward from a
low pressure system over eastern Canada. While the GFS solution is
more progressive with this system, the ECMWF holds it to the north
for another day. The upshot is it will likely be cloudier and
slightly cooler on Thursday than earlier days in the week with highs
in the upper 80s to low 90s.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /Through 18z Sat/...
As of 200 PM Fri...Mix of VFR and MVFR cigs this afternoon as
moisture continues to stream northward ahead of a stalled
frontal boundary, which sits just west of the I-95 corridor.
Only scattered activity is in the near term while the front
remains to the west, but the boundary will gradually shift
eastward through the afternoon and coverage will expand with
more thunderstorm activity. Very moist airmass will promote
thunderstorms capable of torrential rainfall rates, resulting in
brief but severe visibility restrictions.

Coverage will wane overnight but still remain scattered as front
continues to meander over eastern NC. LAMP guidance favors the
front working towards EWN and bringing in IFR to its west, most
heavily impacting PGV and ISO, and trended the forecast in this
direction.

LONG TERM /Saturday through Tuesday/...
As of 330 AM Friday...On Saturday expect periods of sub VFR
with continued shower activity. Precipitation will affect
ceilings and visibilities during the heaviest rainfall and
overnight periods. Rain is expected to continue through Saturday
and possibly into Sunday before tapering off early next week.
Thunderstorms are also possible during this time, particularly
in the afternoons but severe weather is unlikely. Winds will
keep a southerly component at 5-10 knots gusting to 15 kts.

&&

.MARINE...
SHORT TERM /Through Saturday/...
As of 455 PM Fri...Persistent south to southeasterly flow ahead
of a stalled frontal boundary over the coastal plain is
resulting in areawide winds of around 20 kt with frequent gusts
to 25+ kt across all waters. Observations over the Alligator and
Albemarle Sound have been stronger than expected (likely due to
the funneling of southerly winds), which necessitated the
expansion of SCA to these zones into tonight. Offshore, seas are
generally 6-8 feet.

Little change in the pattern is expected tonight, but the cold
front will gradually weaken through tomorrow allowing the
gradient to ease. Still, frequent gusts up to 25 kt will
continue to plague waters through at least tomorrow morning.
Seas will be slower to respond, not dropping below 6 feet until
after sunset on Saturday.

Shower and thunderstorm coverage increases overnight across the
waters and will persist into the morning. Frequent lightning and
torrential rainfall are the primary threat, although enhanced
gusts to 30-35 kt are possible.

LONG TERM /Saturday night through Tuesday/...
As of 330 AM Friday...Small craft conditions will likely
continue across the central and southern waters through Saturday
afternoon and early evening with wind gusts approaching 25 kts
and seas near 6 ft. Waves and winds will relax for Sunday and
into next week. Winds will maintain a southerly component
through the period with magnitudes of 10-15 kts gusting to 20
kts.

&&

.HYDROLOGY...
As of 4 AM Friday...Despite high flash flood guidance values
(3-5") across much of ENC, intense rainfall rates of 2-3"/hr
have been overcoming the dry soils of late, leading to increased
runoff and flood/flash flooding impacts. This has especially
been the case in urban areas where dry soils have less of an
impact. A Flood Watch remains in effect through this evening
for much of ENC. This may need to be adjusted in time and area
depending on how conditions evolve over the next 24-36 hours.
Ensemble guidance shows additional rainfall amounts of 2-4"
through Saturday night with the bulk falling through tonight.
However, several CAMs showing amounts as high as 7-10" where
rainfall is the most persistent and training of thunderstorms
occur.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until midnight EDT tonight for NCZ029-044>047-
     079>081-090>092-094-193>196-198-199-203.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ131-
     230.
     Small Craft Advisory until 8 PM EDT Saturday for AMZ135-152-
     154.
     Small Craft Advisory until 4 AM EDT Saturday for AMZ136-137.
     Small Craft Advisory until 6 PM EDT Saturday for AMZ150-156-
     158.
     Small Craft Advisory until 5 PM EDT Saturday for AMZ231.

&&

SYNOPSIS...MHX
NEAR TERM...MS
SHORT TERM...MS
LONG TERM...RTE
AVIATION...RTE/MS
MARINE...RTE/MS
HYDROLOGY...MHX
Hazardous weather outlook, Jul 12, 4:31 AM EDT, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
431 AM EDT Fri Jul 12 2024

NCZ204-205-130845-
Ocracoke Island-Hatteras Island-
431 AM EDT Fri Jul 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Heavy rain with localized flooding is possible today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rain with localized flooding is possible Saturday. Between
Sunday and Thursday, heat index values could reach 100-105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203-130845-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
431 AM EDT Fri Jul 12 2024

...FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rain with localized flooding is possible Saturday. Between
Sunday and Thursday, heat index values could reach 100-105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-130845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
431 AM EDT Fri Jul 12 2024

...FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rain with localized flooding is possible Saturday. Between
Sunday and Thursday heat index values could reach 105-110 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 6:55 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
655 PM EDT Fri Jul 12 2024

NCZ092-194>196-199-122330-
Coastal Onslow NC-West Carteret NC-Jones NC-East Carteret NC-
Southern Craven NC-
655 PM EDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JONES...
SOUTHEASTERN CRAVEN...EAST CENTRAL ONSLOW AND SOUTHWESTERN CARTERET
COUNTIES THROUGH 730 PM EDT...

At 653 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pine Knoll Shores, or near Morehead City, moving north at 40 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Havelock, Morehead City, Newport, Stella, Swansboro, Cape Carteret,
North River, Pine Knoll Shores, Harlowe, Broad Creek, Wildwood,
Kuhns, Peletier, Great Neck, Bogue, North Harlowe, Michael J Smith
Airport, Oceana Pier, Fort Macon State Park, and Bogue Inlet Pier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3449 7708 3491 7717 3494 7660 3452 7666
      3452 7669 3455 7673 3453 7696 3449 7703
TIME...MOT...LOC 2253Z 185DEG 33KT 3463 7687

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Martin
Local storm report, Jul 12, 7:47 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
747 PM EDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Marine Tstm Wind Bogue                   34.69N 77.02W
07/12/2024  M40 MPH          Carteret           NC   ASOS

            Bogue Field (NJM) observed a 40 mph / 35
            knot marine thunderstorm wind gust.

&&

DAG

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.